• Users Online: 42
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
CASE REPORT
Year : 2017  |  Volume : 4  |  Issue : 2  |  Page : 90-92

Management of plant cardiac glycoside poisoning


Department of Anaesthesia & Intensive Care, Bhagwan Mahavir Hospital, Pitampura. New Delhi, India

Date of Submission16-Feb-2016
Date of Acceptance08-Mar-2017
Date of Web Publication12-May-2017

Correspondence Address:
Uma Hariharan
Department of Anesthesia and Intensive Care, BH 41, East Shalimar Bagh, Delhi - 110 088
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/roaic.roaic_13_16

Rights and Permissions
  Abstract 


Oleander poisoning is encountered rarely in clinical practice. The poisonous substances of oleander plant contain cardiac glycosides and their toxicity mimics digoxin overdose. We hereby report a case of intestinal oleander poisoning in an adult male, presenting with vomiting, disorientation, increased tone of muscles (spasticity) in lower limbs, and slow, irregular pulse. He responded to conventional treatment, consisting of intravenous atropine, intravenous phenytoin, intravenous dexamethasone, and correction of electrolytes. This report discusses the cardiotoxic and neurotoxic manifestations of yellow oleander poisoning, its early diagnosis, and prompt treatment. We would like to emphasize the importance of taking an ECG in all cases of poisoning.

Keywords: cardiac glycoside, digoxin, management, oleander, poisoning


How to cite this article:
Tripathi S, Hariharan U, Doval J, Meshram P. Management of plant cardiac glycoside poisoning. Res Opin Anesth Intensive Care 2017;4:90-2

How to cite this URL:
Tripathi S, Hariharan U, Doval J, Meshram P. Management of plant cardiac glycoside poisoning. Res Opin Anesth Intensive Care [serial online] 2017 [cited 2017 Sep 20];4:90-2. Available from: http://www.roaic.eg.net/text.asp?2017/4/2/90/206152




  Introduction Top


Kaner (yellow oleander) is an ornamental shrub, native to the Mediterranean region, Iran, the Indian subcontinent, and Southern China. It is a small, densely branched tree with funnel-shaped yellow ([Figure 1]) flowers [1]. Its seeds contain highly toxic cardiac glycosides like thevetins A and B and nerifolin.
Figure 1 Photo showing yellow oleander flowers

Click here to view


Ingestion of these seeds produces a clinical picture very similar to that of digoxin poisoning, including vomiting, diarrhea, dizziness, sinus bradycardia, atrioventricular blocks, and other cardiac arrhythmias [2].

Cardiac glycosides cause poisoning by inhibition of Na+/K+ ATPase of cardiac muscles [3]. They increase the vagal tone and produce positive inotropic and negative chronotropic effects [4].

Major symptoms of oleander poisoning are cardiac and gastrointestinal in nature and appear 2–4 h after ingestion [4],[5].

We hereby report a case of intestinal oleander ingestion and its successful management.


  Case report Top


A 26-year-old male patient presented to the emergency room with vomiting, disorientation, and increased tone of muscles (spasticity) in lower limbs.

The patient had ingested yellow oleander leaves (∼6–7 leaves), ∼8–10 h before, with suicidal intent.

On initial examination, the blood pressure was 110/64 mmHg with irregular pulse rate of 48–52 bpm. SpO2 was 94% in the room air.

He was looking dehydrated, drowsy, and disoriented. He had aphasia along with muscle fasciculations and increase muscle tone of limbs. Pupils were bilaterally normal. All other general physical parameters were within normal limits.

On systemic examination, his chest was bilaterally clear. Airway was patent with intact reflexes and adequate respiratory efforts.

Cardiovascular examination revealed a slow, irregular rhythm with heart sounds soft in intensity.

On abdominal examination, generalized tenderness was revealed. After conducting all the routine investigations, gastric lavage was done with activated charcoal in the ICU.

The patient was given one dose of 0.6 mg atropine intravenously, which did not resolve his bradycardia. His heart rate further dropped to 42 bpm from 51 bpm.

A second dose of 0.6 mg atropine intravenously was given. His heart rate increased to 45 bpm. Thereafter, 0.6 mg of atropine intravenously four times a day was started.

Moreover, 100 mg of phenytoin intravenously was given for fasciculations, which also improved the hyper-rigidity.

ENT (ear, nose, and throat) examination revealed pharyngeal edema. Steroid therapy with intravenous dexamethasone (8 mg) was started, which improved the aphasia after 28 h of steroid therapy.

ECG showed irregular rhythm with first-degree atrioventricular block.

All the routine investigations were within normal limits except for serum potassium level which was 5.7 mEq/l on day 1 of ICU admission.

All measures were taken to correct hyperkalemia (including intravenous calcium gluconate and salbutamol nebulization, and serum potassium level returned to normal subsequently.

Heart rate returned to normal after 3 days of admission, and he was discharged from ICU on day 4 in a stable condition.


  Discussion Top


Most of the plants, including foxglove and oleander, have been identified as containing cardiac glycosides. These include oleandrin, oleandroside, nerioside, digitoxigenin, thevetin, and thevetoxin [6].

The oleander seeds are highly irritant to gastrointestinal tract, and the symptoms range from nausea and vomiting to cramping and bloody diarrhea [3],[6],[7].

Oleander also causes irritation to the mucosal membranes, resulting in burning around the mouth and increased salivation. Confusion, dizziness, drowsiness, weakness, visual disturbances, and mydriasis are the central nervous system manifestations of toxicity [4],[8].

The most serious adverse effects of oleander poisoning are cardiac abnormalities, including various ventricular dysrhythmias, bradycardia, and heart blocks [4],[9].

ECG often reveals an increased PR interval, a decreased QT interval, and T wave flattening or inversion.

It is thought that these clinical manifestations are the result of both increased vagal tone and direct cardiac glycoside toxicity [4],[6].

The treatment of oleander poisoning is empirically based on the treatment of digitalis glycoside toxicity and consists of supporting the patient hemodynamically.

This includes administration of injectable atropine for severe bradycardia and phenytoin or injectable lignocaine hydrochloride is given to control dysrhythmias.

In severe intractable cases, placing a temporary pacemaker, direct current shock, and administration of digoxin-specific Fab antibody fragments (Digibind - Ovine Digoxin Immune Fab Injection, Smithkline Beecham Corporation) should be considered [4],[8].

Other treatment methods are aimed at removing the toxic substance from the stomach by emesis. Special precaution should be given to a patient with bradycardia before emesis is induced because of the possibility of a vagal stimulation and worsening of bradycardia [4].

Although our patient was brought after 8–10 h of ingestion of the toxin, activated charcoal was still used to remove any residual toxin from the stomach.


  Conclusion Top


Oleander poisoning can be fatal with relatively small amounts ingested. The calculated lethal oleander leaf dose was found to be ∼4 g in previous studies [6]. Intensivists and emergency physicians should understand the potential lethal properties of oleander and its availability throughout the world, especially in India and Sri Lanka. Prompt recognition of the toxic symptoms and its expeditious management give a successful outcome.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Frohne DP, Fander HJ, Pfaender HJ. A colour atlas of poisonous plants. London, UK: Wolfe Publishing Ltd; 1984. p. 190.  Back to cited text no. 1
    
2.
Eddleston M et al. Epidemic of self-poisoning with seeds of the yellow oleander tree (Thevetia peruviana) in northern Sri Lanka. Eur J TMIH 2002; 4:266–273.  Back to cited text no. 2
    
3.
Galey FD et al. Diagnosis of oleander poisoning in livestock. J Vet Diagn Invest 1996; 8:358–364.  Back to cited text no. 3
    
4.
Khan I, Kant C, Sanwaria A, Meena L. Acute cardiac toxicity of Nerium oleander/indicum (Kaner) poisoining. Heart Views 2010; 11:115–116.  Back to cited text no. 4
[PUBMED]  [Full text]  
5.
Al B, Yarbil P, Dogan M, Kabul S, Yildirm C. A case of non-fatal oleander poisoning. BMJ Case Rep 2010; [Epub ahead of print].  Back to cited text no. 5
    
6.
Osterloh J, Herold S, Pond S. Oleander interference in the digoxin radioimmunoassay in a fatal ingestion. J Am Med A 1982; 247:1596–1597.  Back to cited text no. 6
[PUBMED]    
7.
Everist SL. Apocynaceae. In: Selwyn lawrence. Poisonous plants of Australia. London, UK; Sydney, NSW: Angus and Robertson; 1981. pp. 77–89.  Back to cited text no. 7
    
8.
Shumaik GM, Wu AW, Ping AC. Oleander poisoning: treatment with digoxin specific Fab antibody fragments. Ann Emerg Med 1988; 17:732–735.  Back to cited text no. 8
[PUBMED]    
9.
Ansford AJ, Morris H. Fatal oleander poisoning. Med J Aust 1981; 1:360–361.  Back to cited text no. 9
[PUBMED]    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed62    
    Printed0    
    Emailed0    
    PDF Downloaded16    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]